Alert archive / Alabama / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 61, NWS Birmingham, AL

May 24, 2015Fayette County, Lamar County, Pickens County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 24, 2015, 3:32 PM CDT for Fayette County, Lamar County, Pickens County, Alabama. It was in force for 43 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2015, 3:32 PM CDT (20:32 UTC)
Expired
May 24, 2015, 4:15 PM CDT
In force
43 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Fayette County, AL, Lamar County, AL, Pickens County, AL

The radar

The Columbus AFB radar (KGWX), 57 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 3:42 PM CDTTSTM WND DMGReform, ALA FEW TREES WERE BLOWN DOWN IN REFORM.
May 24, 3:58 PM CDTTSTM WND DMGMillport, ALTWO TREES REPORTED DOWN IN THE MILLIPORT AREA.
May 24, 4:07 PM CDTTSTM WND DMGVernon, ALA BUSINESS SUSTAINED ROOF DAMAGE ALONG COLUMBUS AVE WITH POWERLINES DOWN IN THE AREA AS WELL.
May 24, 4:07 PM CDTTSTM WND DMGVernon, ALA BUILDING SUSTAINED ROOF DAMAGE.
May 24, 4:07 PM CDTTSTM WND GST 55Vernon, AL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.5 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2015-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2015-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1001 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

927 
WUUS54 KBMX 242032
SVRBMX
ALC057-075-107-242115-
/O.NEW.KBMX.SV.W.0061.150524T2032Z-150524T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
332 PM CDT SUN MAY 24 2015

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAMAR COUNTY IN WEST CENTRAL ALABAMA...
  PICKENS COUNTY IN WEST CENTRAL ALABAMA...
  WESTERN FAYETTE COUNTY IN WEST CENTRAL ALABAMA...

* UNTIL 415 PM CDT

* AT 332 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR REFORM...
  MOVING NORTH AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  FAYETTE...VERNON...SULLIGENT...GORDO...REFORM...MILLPORT...
  CARROLLTON...PICKENSVILLE...KENNEDY...BELK...ETHELSVILLE...BLOOMING
  GROVE...LAMAR COUNTY AIRPORT...ASHCRAFT CORNER...BLUFF...BEDFORD...
  KIRK...LUBBUB...MCSHAN AND MELBORNE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3315 8785 3322 8830 3390 8821 3389 8785
TIME...MOT...LOC 2032Z 177DEG 33KT 3333 8805 

HAIL...1.00IN
WIND...60MPH
 
$$
08
2 follow-up statements
640 
WWUS54 KBMX 242049
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
349 PM CDT SUN MAY 24 2015

ALC057-075-107-242115-
/O.CON.KBMX.SV.W.0061.000000T0000Z-150524T2115Z/
LAMAR AL-PICKENS AL-FAYETTE AL-
349 PM CDT SUN MAY 24 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR LAMAR...NORTHERN PICKENS AND WESTERN FAYETTE COUNTIES...

AT 349 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MILLPORT...
MOVING NORTH AT 40 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
FAYETTE...VERNON...SULLIGENT...GORDO...REFORM...MILLPORT...KENNEDY...
BELK...ETHELSVILLE...BLOOMING GROVE...LAMAR COUNTY AIRPORT...ASHCRAFT
CORNER...BLUFF...BEDFORD...LUBBUB...MCSHAN...MELBORNE...WAYSIDE...
CODY AND PINE GROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3329 8785 3331 8829 3390 8821 3389 8785
TIME...MOT...LOC 2049Z 177DEG 33KT 3350 8806 

HAIL...1.00IN
WIND...60MPH
 
$$

08
720 
WWUS54 KBMX 242110
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
410 PM CDT SUN MAY 24 2015

ALC057-107-242119-
/O.CAN.KBMX.SV.W.0061.000000T0000Z-150524T2115Z/
PICKENS AL-FAYETTE AL-
410 PM CDT SUN MAY 24 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN PICKENS AND WESTERN
FAYETTE COUNTIES IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF 
PICKENS AND IS NOT AS STRONG IN FAYETTE. THEREFORE THE WARNING HAS 
BEEN CANCELLED.

LAT...LON 3390 8821 3389 8795 3353 8795 3354 8826
TIME...MOT...LOC 2109Z 177DEG 33KT 3368 8807 

$$

ALC075-242115-
/O.CON.KBMX.SV.W.0061.000000T0000Z-150524T2115Z/
LAMAR AL-
410 PM CDT SUN MAY 24 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR LAMAR COUNTY...

AT 409 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR VERNON...
MOVING NORTH AT 40 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
VERNON...SULLIGENT...MILLPORT...KENNEDY...LAMAR COUNTY AIRPORT...
BLOOMING GROVE...BEDFORD...MELBORNE...CODY...STAR AND HIGHTOGY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3390 8821 3389 8795 3353 8795 3354 8826
TIME...MOT...LOC 2109Z 177DEG 33KT 3368 8807 

HAIL...1.00IN
WIND...60MPH
 
$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:48 PM CDT, 44 minutes earlier.

Area forecast discussion, May 24, 2:48 PM CDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
248 PM CDT SUN MAY 24 2015

.DISCUSSION...

HUMID CONDITIONS HAVE RETURNED TO CENTRAL ALABAMA WITH DEWPOINTS IN
THE 60S AND 70S ACROSS THE STATE. CURRENT WATER VAPOR IMAGERY AND
RAP UPPER AIR ANALYSIS INDICATES A LONGWAVE RIDGE TO THE EAST
CENTERED ACROSS THE FLORIDA PENINSULA WITH A CLOSED LOW TO THE WEST
ACROSS THE ROCKY MOUNTAIN REGION. A SHORTWAVE TROUGH CAN BE NOTED
MOVING ACROSS THE LOWER MISSISSIPPI RIVER VALLEY AND THIS HAS SET
OFF A FEW SHOWERS AND STORMS ACROSS SOUTHWESTERN PORTIONS OF CENTRAL
ALABAMA EARLY THIS AFTERNOON. LOOKING AT SATELLITE ESTIMATED PW
VALUES HAVE ALREADY INCREASED TO OVER 1.5 INCHES IN THIS AREA AND
EXPECT CONVECTION WILL CONTINUE TO PROGRESS TO THE NORTH OVER THE
NEXT FEW HOURS. LOOKING AT THE MESOANALYSIS...SBCAPE VALUES ARE OVER
2000 J/KG ACROSS SOUTHWESTERN PORTIONS OF CENTRAL ALABAMA BUT DEEP
LAYER SHEAR VALUES ARE ONLY AROUND 15-20 KTS. THEREFORE...THERE
COULD BE A FEW STORMS PULSE UP TO PRODUCE WIND GUSTS AROUND 40 MPH
BUT STORMS WILL REMAIN BELOW SEVERE LIMITS. CONVECTION IS MOSTLY
DIURNALLY DRIVEN AND EXPECT ACTIVITY WILL DECREASE IN COVERAGE AND
INTENSITY AFTER SUNSET. THERE IS STILL SOME QUESTION AS TO HOW MUCH
ACTIVITY WILL CONTINUE INTO THE OVERNIGHT PERIOD WITH THE SHORTWAVE
TROUGH APPROACHING...THERE WILL BE SOME SYNOPTIC LIFT THAT COULD
KEEP COVERAGE GOING A BIT MORE THAN A TYPICAL SUMMERTIME SETUP
WITH BEST CHANCES ACROSS WESTERN PORTIONS OF CENTRAL ALABAMA.

ANOTHER UPPER LEVEL TROUGH WILL MOVE OUT OF THE SOUTHERN PLAINS
ON LABOR DAY INTO THE MID-MISSISSIPPI AND TENNESSEE RIVER VALLEYS.
PW VALUES WILL INCREASE TO 1.7-1.9 INCHES WHICH IS WELL OVER THE 90TH
PERCENTILE FOR THIS TIME OF YEAR. EXPECT WIDESPREAD SHOWERS AND
STORMS MAINLY DURING THE AFTERNOON HOURS AND HAVE INCREASED POPS
INTO THE 60-70% RANGE FOR ALL OF CENTRAL ALABAMA. MODELS INDICATE
THAT SBCAPE VALUES WILL RANGE FROM 1000-2000 J/KG MEMORIAL DAY
AFTERNOON WITH 0-6KM SHEAR VALUES AROUND 30 KTS. THEREFORE...EXPECT
A FEW STRONG STORMS WILL BE POSSIBLE AGAIN WITH WIND GUSTS OF 40
MPH. IN ADDITION...EXPECT HEAVY DOWNPOURS WILL BE POSSIBLE WITH
STORMS THAT FORM AND THERE COULD BE A FEW ISOLATED AREAS OF MINOR
FLOODING IN AREAS OF POOR DRAINAGE. HOWEVER...DO NOT EXPECT ANY
WIDESPREAD FLOODING ISSUES WITH THE DRY START TO THE MONTH OF MAY.
EXPECT SIMILAR CONDITIONS ON TUESDAY AS ANOTHER SHORTWAVE TROUGH
MOVES THROUGH THE SOUTHERN PLAINS INTO THE MID-MISSISSIPPI AND
TENNESSE RIVER VALLEYS. MOISTURE VALUES WILL CONTINUE TO BE ELEVATED
WITH MODELS INDICATING PW VALUES APPROACHING 2 INCHES. SEVERE
WEATHER PARAMETERS ARE ABOUT THE SAME AND EXPECT A FEW STRONG STORMS
WILL BE POSSIBLE BUT EXPECT ACTIVITY WILL REMAIN BELOW SEVERE
LIMITS. ON WEDNESDAY...THE PATTERN SHOULD BEGIN TO SHIFT AS THE LAST
OF A SERIES OF SHORTWAVE TROUGHS MOVES THROUGH THE AREA AS THE RIDGE
TO THE EAST BREAKS DOWN. PW VALUES WILL BEGIN TO DROP SLIGHTLY BUT
REMAIN ELEVATED FOR THIS TIME OF YEAR. THEREFORE...POPS IN THE 50-
70% RANGE CONTINUE WEDNESDAY AFTERNOON.

LATE IN THE WEEK AN UPPER LEVEL RIDGE TRIES TO DEVELOP ALONG THE
GULF COAST WITH WEAK FLOW ALOFT. EXPECT MORE OF A TYPICAL EARLY
SUMMER TIME PATTERN DURING THIS PERIOD WITH A CHANCE FOR SCATTERED
AFTERNOON SHOWERS AND STORMS WITH TEMPERATURES WARMING INTO THE MID
AND UPPER 80S.

05/MA

&&

.AVIATION...
18Z TAF DISCUSSION.

SOME CONVECTION STARTING TO POP UP ACROSS THE SOUTHWEST PORTIONS
OF THE STATE. MOST OF THE THUNDER IS SOUTH AND WEST OF THE CENTRAL
ALABAMA TERMINALS. SOME SHOWERS MAY HIT TCL/MGM/TOI DURING THE
AFTERNOON AS THINGS PROGRESS OUT NORTHWARD AND EASTWARD WITH
DAYTIME HEATING. FOR NOW...NOT CONFIDENT ENOUGH TO MENTION
THUNDER AS CHANCES ARE LOWER. MVFR TO POSSIBLY SOME IFR STRATUS IS
EXPECTED TO RETURN TONIGHT IN THE LATE NIGHT HOURS WITH LOW LEVEL
ONSHORE FLOW EXPECTED OVERNIGHT. RAIN CHANCES GET BETTER FOR
MONDAY AFTERNOON.

08/MK

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     69  81  69  81  69 /  20  70  50  80  60
ANNISTON    70  82  70  82  69 /  20  60  50  80  60
BIRMINGHAM  70  81  70  81  69 /  40  70  50  80  60
TUSCALOOSA  71  80  70  81  69 /  40  70  50  80  60
CALERA      70  82  69  82  68 /  30  60  50  80  60
AUBURN      68  83  68  82  68 /  20  60  40  70  60
MONTGOMERY  71  84  71  83  70 /  20  60  40  80  60
TROY        69  84  69  82  68 /  20  60  40  70  50

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 24, 4:53 AM CDT, 10 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
453 AM CDT SUN MAY 24 2015

ALZ011>015-017>050-251300-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
453 AM CDT SUN MAY 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...OUTLOOK THROUGH TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 24, 3:02 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
302 PM CDT SUN MAY 24 2015

ALZ022-030-031-242100-
PICKENS AL-GREENE AL-SUMTER AL-
302 PM CDT SUN MAY 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SUMTER...PICKENS AND
CENTRAL GREENE COUNTIES UNTIL 400 PM CDT...

AT 301 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PANOLA...OR 10 MILES SOUTH OF ALICEVILLE...MOVING NORTH AT 35 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
EUTAW...ALICEVILLE...GORDO...REFORM...CARROLLTON...PICKENSVILLE...
BOLIGEE...UNION...GAINESVILLE...ETHELSVILLE...EMELLE...MCMULLEN...NEW
WEST GREENE...BEVILL LOCK AND DAM...PANOLA...BENEVOLA...MANTUA...
ALLISON...JOHNSTON LAKE AND GARDEN.

LAT...LON 3273 8788 3273 8837 3353 8827 3352 8785
TIME...MOT...LOC 2001Z 192DEG 31KT 3299 8822

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 3:02 PM CDTSpecial Weather StatementBMXGreene, Pickens58 min
May 24, 4:07 PM CDTSpecial Weather StatementBMXChilton53 min
May 24, 4:16 PM CDTSpecial Weather StatementBMXLamar44 min
May 24, 4:27 PM CDTSevere Thunderstorm WarningBMXBibb, Chilton48 min
May 24, 4:58 PM CDTSpecial Weather StatementBMXShelby62 min
May 24, 5:31 PM CDTSpecial Weather StatementBMXAutauga, Chilton44 min
May 24, 5:40 PM CDTAreal Flood AdvisoryBMXAutauga, Chilton, Coosa, Jefferson, Shelby65 min
May 24, 6:12 PM CDTSpecial Weather StatementBMXSt. Clair48 min
May 24, 6:40 PM CDTSevere Thunderstorm WarningBMXCoosa50 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.